Alabama, 2001

Tornado in Alabama, November 24, 2001

November 24, 2001 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 3:17 AM CST, 9 hours 42 minutes earlier.

Area forecast discussion, Nov 24, 3:17 AM CST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
317 AM CST SAT NOV 24 2001

ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER
SHOULD CHECK STAFFING NEEDS.  SEVERE STORMS NOW ACROSS THE MS
RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS
AFTERNOON.  SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT
THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR
HEATING...THEN RISK MAY BE UPGRADED.  AT ANY RATE...WILL CONTINUE
WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE
MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING.

STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT
SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND
SOUTHERN ZONES THROUGH SUNDAY.

HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT
WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER
PATTERN ALMOST OVERNIGHT.

HSV 071/052/066/045 +811
BHM 072/055/069/048 +911
MGM 076/058/072/050 8832

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 7:00 AM CST, 5 hours 59 minutes before
ALZ001>050-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST SAT NOV 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG STORM SYSTEM LOCATED FROM LINCOLN NEBRASKA...TO LITTLE ROCK
ARKANSAS...TO EASTERN TEXAS...WILL PROGRESS EASTWARD TODAY.  OUT
AHEAD OF THIS STORM SYSTEM...A STRONG SQUALL LINE HAS DEVELOPED OVER
THE LOWER MISSISSIPPI VALLEY.  THE SQUALL LINE WILL MOVE INTO
NORTHWESTERN ALABAMA BY 8 AM...AND REACH INTERSTATE 65 AROUND NOON.
THE SYSTEM WILL THEN MOVE EAST OF INTERSTATE 65 THROUGH THE AFTERNOON
AND EVENING HOURS.

THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL
ALABAMA IN A SLIGHT RISK CATEGORY FOR TODAY.  THIS RISK MAY NEED
TO BE UPDATED AS THE DAY PROGRESSES.  FIVE COUNTIES ACROSS WESTERN
ALABAMA...FROM LAUDERDALE COUNTY SOUTHWARD TO LAMAR COUNTY...ARE
UNDER A TORNADO WATCH VALID UNTIL 11 AM.  AS THE SQUALL MOVES CLOSER
TO WESTERN ALABAMA THE WATCH AREA WILL MOST LIKELY BE EXTENDED.

THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS IN
EXCESS OF 40 MILES PER HOUR...LARGE HAIL...AND ISOLATED TORNADOS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED TODAY AND TONIGHT.  STAY TUNED FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SYSTEM.
Special weather statement, Nov 24, 12:29 PM CST, 30 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1229 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FRANKLIN...LAUDERDALE...MARION...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...FAYETTE...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARENGO...MARSHALL...MORGAN...PERRY...
  PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...WINSTON...

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cullman

When
November 24, 12:59 PM CST to 1:03 PM CST
Where
Cullman County, 2 mi SW of Vinemont
Rating
F1
Path length
2.1 mi
Path width
200 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
34.233, -86.900

North of Cullman damage was reported at Terri Pines Country Club and in the town of Vinemont. At Terri Pines several tall trees were damaged, either uprooted or snapped off at mid-trunk. One witness at the golf course reportedly saw a funnel; another witness reported a sudden end to a downpour, the sky turning black, then a sudden return of the downpour with the sky becoming lighter. From the golf course, the storm moved northeast. The tornado appeared to have lifted or weakened as it crossed I-65 with only minimal debris from the trees along the road. The tornado continued northeasterly to Vinemont just west of US 31 and south of CR 1292. The tornado reached F1 strength destroying 2 chicken barns and severely damaging a third, scattering debris at least a mile away. A mobile home downhill from the chicken barns had parts of it's roof torn off, and there were several holes in the side of the mobile home caused by debris projectiles. The final damage along the track was to a frame garage which was shifted off it's slab in a twisting motion causing it to collapse on itself. Witnesses at this location reported hearing a load roaring noise similar to a jet aircraft. At it's widest point, the tornado was approximately 200 yards wide. The total length of the path was about 2.1 miles. Beg: 33 13.049/86 53.578 End: 34 14.568/86 52.260

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272113.